LONDON: A UK trial of the AstraZeneca coronavirus vaccine in children has been put on hold while regulators assess its possible link to blood clots, Oxford University, which helped develop the jab, said on Tuesday.
“Although there are no safety concerns in the pediatric clinical trial, we await further information from the MHRA (UK regulator) on its review of rare cases of thrombosis / thrombocytopenia reported in adults before further vaccination in the trial,” he said. the university in a statement.
“Parents and children should continue to attend all scheduled visits and can contact the trial sites if they have any questions.”
The UK Medicines and Healthcare Products Regulatory Agency (MHRA) is one of many bodies across the globe analyzing real-life data from the AstraZeneca rollout to see if there is a definite link between jab and a rare form of blood clot after cases were originally reported. in Norway and continental Europe.
The WHO and the European Medicines Agency (EMA) will reveal their findings later this week.
It is the latest drama that has hit AstraZeneca, which has been involved in controversies over its failure to deliver the promised doses to the EU and over jab’s efficacy and safety profile.
The MHRA reported over the weekend that there had been 30 blood clots, seven fatalities, out of the 18 million doses administered in the UK.
The European Medicines Agency said on Tuesday that it “has not yet reached a conclusion and the review is currently under way”.
EU Health Commissioner Stella Kyriakides later said the agency was expected to make its decision “late Wednesday”, adding that she was in “close contact” with the EMA.
The statement came after the EMA’s head of vaccine strategy Marco Cavaleri was quoted in Italian media as saying that there was a “clear” link and that the agency would announce it within hours.
“In my opinion, we can say it now, it is clear that there is a connection with the vaccine,” Cavaleri told Italian newspaper Il Messaggero in an interview. “But we still do not know what is causing this reaction.”